Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 256, NWS Des Moines, IA

July 20, 2017Mahaska County, Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 20, 2017, 11:29 PM CDT for Mahaska County, Poweshiek County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 11:29 PM CDT (04:29 UTC)
Expired
Jul 21, 2017, 12:00 AM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mahaska County, IA, Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WUUS53 KDMX 210429
SVRDMX
IAC123-157-210500-
/O.NEW.KDMX.SV.W.0256.170721T0429Z-170721T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1129 PM CDT THU JUL 20 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Poweshiek County in central Iowa...
  Northeastern Mahaska County in south central Iowa...

* Until midnight CDT.

* At 1127 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles northwest of Brooklyn to near Montezuma,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Measured wind gust of 58 mph in Grinnell at 1120 pm CDT. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Grinnell, Montezuma, Brooklyn, Victor, Holiday Lake, Malcom, Deep
  River, Barnes City, Searsboro, Hartwick, Guernsey and Grinnell
  Regional Airport.

This includes Interstate 80 between mile markers 182 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 9241 4146 9241 4152 9276 4157 9276
      4183 9271 4184 9230 4151 9230
TIME...MOT...LOC 0427Z 274DEG 35KT 4180 9252 4152 9252 

HAIL...<.75IN
WIND...60MPH
 
$$

Kotenberg
2 follow-up statements
027 
WWUS53 KDMX 210445
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1145 PM CDT THU JUL 20 2017

IAC123-210455-
/O.CAN.KDMX.SV.W.0256.000000T0000Z-170721T0500Z/
Mahaska IA-
1145 PM CDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAHASKA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4151 9259 4183 9261 4184 9230 4151 9230
TIME...MOT...LOC 0445Z 256DEG 42KT 4183 9222 4158 9226 

$$

IAC157-210500-
/O.CON.KDMX.SV.W.0256.000000T0000Z-170721T0500Z/
Poweshiek IA-
1145 PM CDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR EASTERN POWESHIEK COUNTY...

At 1145 PM CDT, severe thunderstorms were located along a line
extending from near Ladora to near Millersburg, moving east at 50
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Montezuma, Brooklyn, Victor, Holiday Lake, Malcom, Deep River, Barnes
City, Hartwick and Guernsey.

This includes Interstate 80 between mile markers 189 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 9259 4183 9261 4184 9230 4151 9230
TIME...MOT...LOC 0445Z 256DEG 42KT 4183 9222 4158 9226 

HAIL...<.75IN
WIND...60MPH
 
$$

Kotenberg
274 
WWUS53 KDMX 210453
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1153 PM CDT THU JUL 20 2017

IAC157-210503-
/O.EXP.KDMX.SV.W.0256.000000T0000Z-170721T0500Z/
Poweshiek IA-
1153 PM CDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POWESHIEK COUNTY WILL
EXPIRE AT MIDNIGHT CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.

LAT...LON 4151 9259 4183 9261 4184 9230 4151 9230
TIME...MOT...LOC 0453Z 274DEG 35KT 4182 9212 4157 9216 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:13 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jul 20, 6:13 PM CDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
613 PM CDT Thu Jul 20 2017

...Updated for 00z Aviation Discussion...

.SHORT TERM.../Tonight through Friday/
Issued at 302 PM CDT Thu Jul 20 2017

A weak surface frontal boundary has sagged southward into central
Iowa today and currently stretches roughly along the Highway 30
corridor. There is only a moderate temperature difference across
the boundary to the tune of about five degrees and dewpoints are
essentially the same on either side. Meanwhile a weak mid-level
shortwave is approaching along the South Dakota/Nebraska border,
generating a few light showers from around Sioux Falls down to
Lincoln. Heat indices are in the 100-110 degree range along and
south of the central Iowa frontal boundary in accordance with the
ongoing heat headlines.

There is some question as to whether or not we will see
thunderstorm development this evening associated with peak diurnal
heating. While instability values are very high weak capping
remains in place and there is no real upper-level forcing or
support for convection. Surface winds are weak with very little
convergence along the frontal boundary. Nevertheless, if the cap
can be breached we may see widely scattered thunderstorms near or
just south of the boundary, as we saw yesterday evening, and
slight chance POPs have been introduced accordingly. The magnitude
of instability supports a marginal severe weather threat, but
this is limited by the lack of organized forcing or shear. This is
well outlined by SPC products.

As the shortwave approaching from our northwest moves across
northern Iowa overnight, it will gradually draw the surface
boundary northward as a warm front and also support development of
more widespread thunderstorms over northern Iowa overnight.
Likely POPs have been maintained after midnight and again there
will be a severe weather risk. Given the high humidity/PWATs and
relatively slow forward motion of any storms there is a risk of
locally heavy rainfall, however the topography and antecedent
conditions in this area mitigate any flash flooding threat.

On Friday the boundary and associated convection will continue to
push north/northeastward through the day, possibly clearing our
area into Minnesota, and it will be very hot and humid once again.
given the orientation of the retreating boundary/storms and
associated heating, forecast heat index values exceed 105 degrees
a little north of the current advisory and west of I-35, so will
add a few counties up there in conjunction with expansion across
the Sioux Falls office forecast area in northwest Iowa.

.LONG TERM.../Friday night through Thursday/
Issued at 302 PM CDT Thu Jul 20 2017

Area of high pressure to the south still in control of much of the
area to begin the period with the broad upper ridge aloft. Start to
see some dampening of it by late Friday into the weekend, however
thermal ridge to be building in further with +26C at H85 by Friday
night across central IA. An upper trough to move through southern
Canada Saturday with an associated cold front dropping through the
state late Saturday into Sunday. This will finally break the heat
that has been in place across the state this week. Prior to this
however, a complex of thunderstorms expected to drop through the
northern/eastern portions of the area Friday night. Storms are
expected to develop in the late afternoon/early evening hours across
central MN and ride down the edge of the cap/instability gradient
southeastward. This may clip the northeast/east with potential for
severe storms. Additional development may occur on outflow
boundaries across the northern areas late that night as well when
the LLJ increases with moisture advection right into
northern/eastern IA Friday evening. PWATs push to around 2 inches,
so an abundance of moisture around and high freezing levels will
lead to efficient rain production. Storms appear to be progressive
and even with some storms over that area in the past few days, FFG
still 2.5 to 3 inches for 6 hours and 1.5 to 2 inches for 1 hour.
Therefore even with the threat of heavy rainfall, soil conditions
and current flash flood guidance suggests the area should be able to
take some rain before having too many issues. Also storm
mode/movement appear to be fairly progressive so again will still
monitor for heavy rain potential, but widespread heavy rain appears
low at this time.

H85 temps drop into the teens by Sunday and remain there into early
next week with much cooler temperatures expected by Monday/Tuesday
with highs only in the mid 70s to mid 80s. Upper ridging builds back
in for the middle of next week, with warmer temperatures building in
again as well. Thermal progs don't suggest temperatures as warm as
currently are in place, but expect highs to climb back into the 80s
and low to mid 90s. Another cool front to drop through the state
late Tuesday into the middle of the week. This boundary will remain
quasi-stationary across the state through the end of next week, so
will bring the next chances for rainfall/storms across the area. The
boundary right now appears to push south of the state toward Friday,
which may trend toward dry conditions just beyond the current
forecast period.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 613 PM CDT Thu Jul 20 2017

Main concern this evening is possible thunderstorm development.
Both far western and far eastern Iowa have a thunderstorm at 00z
TAF issuance and have noticed recent cumulus development just
east of KDSM. Have not included VCTS at this time due to low
confidence in any storm impacting a terminal. However, expect
thunderstorms to increase in coverage after midnight into Friday
morning over northern Iowa and have VCTS mentioned. Outside of
thunderstorms, there may even be a small window around sunrise of
patchy fog bringing MVFR visibilities to KMCW and KALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT Saturday for IAZ057>062-
070>075-081>086-092>097.

Heat Advisory until 8 PM CDT Saturday for IAZ023-024-033>037-
044>050.

&&

SHORT TERM...Lee
LONG TERM...Beerends
AVIATION...Ansorge
Hazardous weather outlook, Jul 20, 3:12 PM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
312 PM CDT Thu Jul 20 2017

IAZ057>062-070>075-081>086-092>097-211100-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
312 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An Excessive Heat Warning is in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Widely scattered thunderstorms are possible this evening into
tonight, mainly north of Highway 34. A severe storm or two may
occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An Excessive Heat Warning remains in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A few thunderstorms are possible between Friday night and Saturday
night, then again around Wednesday night. A few severe storms may
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

IAZ023-024-033>037-044>050-211100-
Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-
312 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are possible late this evening, then likely after
midnight tonight. A few severe storms and locally heavy rainfall
may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory is in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Additional thunderstorms are possible Friday and Friday night,
then again by late Wednesday. A few severe storms and locally
heavy rainfall are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times tonight and Friday.

IAZ004>007-015>017-025>028-038-039-211100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Wright-Franklin-Butler-Bremer-Grundy-Black Hawk-
312 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible late this evening, then likely after
midnight tonight. A few severe storms and locally heavy rainfall
may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are possible Friday and Friday night,
then again by late Wednesday. A few severe storms and locally
heavy rainfall are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times tonight and Friday.

Lee

In the hours before

Local storm report, Jul 20, 9:33 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HEAVY RAIN       2 S DAWSON              41.81N 94.22W
07/20/2017  M3.84 INCH       DALLAS             IA   PUBLIC

            STORM TOTAL FROM THIS EVENING.

&&

ANSORGE
Local storm report, Jul 20, 9:44 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
944 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND DMG     MADRID                  41.88N 93.82W
07/20/2017                   BOONE              IA   EMERGENCY MNGR

            SMALL BRANCHES BROKEN OR DOWN. TIME
            ESTIMATED FROM RADAR.

&&

ANSORGE
Special weather statement, Jul 20, 10:37 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1037 PM CDT THU JUL 20 2017

IAZ061-074-075-210415-
Marion IA-Jasper IA-Mahaska IA-
1037 PM CDT THU JUL 20 2017

...A LINE OF STORMS MAY PRODUCE WINDS OF 40 TO 50 MPH...

At 1037 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Monroe to near Pleasantville. Movement was
southeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pella, Knoxville, Monroe, Knoxville Raceway, Lake Red Rock, Harvey,
Swan, Pella Municipal Airport, Knoxville Municipal Airport and Elk
Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4148 9279 4121 9302 4146 9333 4161 9318
TIME...MOT...LOC 0337Z 299DEG 27KT 4155 9318 4144 9329

Kotenberg
Local storm report, Jul 20, 10:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1056 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     3 W PERRY               41.84N 94.15W
07/20/2017                   DALLAS             IA   LAW ENFORCEMENT

            FALLEN TREE ON IOWA 141 AT MILE MARKER 127
            REPORTED BY DALLAS COUNTY SHERIFF TO IOWA
            DOT. TIME ESTIMATED FROM RADAR AND IOWA DOT
            REPORT.

&&

ANSORGE
Special weather statement, Jul 20, 11:06 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1106 PM CDT THU JUL 20 2017

IAZ061-062-074-075-210445-
Poweshiek IA-Marion IA-Jasper IA-Mahaska IA-
1106 PM CDT THU JUL 20 2017

...Line of storms may produce winds upwards of 50 mph...

At 1106 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grinnell to near Pella. Movement was east
at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Grinnell, Montezuma, Brooklyn, New Sharon, Victor, Sully, Lynnville,
Malcom, Deep River, Barnes City, Rose Hill, Searsboro, Guernsey and
Grinnell Regional Airport.

LAT...LON 4151 9230 4151 9241 4130 9241 4146 9298
      4183 9274 4173 9230
TIME...MOT...LOC 0406Z 289DEG 30KT 4177 9270 4147 9289

Kotenberg
Special weather statement, Jul 20, 11:23 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1123 PM CDT THU JUL 20 2017

IAZ050-062-210500-
Tama IA-Poweshiek IA-
1123 PM CDT THU JUL 20 2017

...Line of storms may produce strong winds of 40 to 50 mph...

At 1122 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Traer to 6 miles northwest of Brooklyn.
Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Toledo, Tama, Traer, Dysart, Victor, Holiday Lake, Chelsea, Clutier,
Elberon, Hartwick, Vining, Tf Clark State Park and Toledo Municipal
Airport.

LAT...LON 4179 9263 4227 9257 4224 9230 4172 9230
TIME...MOT...LOC 0422Z 277DEG 28KT 4223 9251 4180 9253

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:05 PM CDTSpecial Weather StatementDMXSac55 min
Jul 20, 7:12 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac26 min
Jul 20, 7:13 PM CDTSpecial Weather StatementDMXGuthrie47 min
Jul 20, 7:19 PM CDTSevere Thunderstorm WarningDMXGreene, Guthrie41 min
Jul 20, 7:58 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene21 min
Jul 20, 8:50 PM CDTSpecial Weather StatementDMXDallas55 min
Jul 20, 8:57 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie48 min
Jul 20, 9:19 PM CDTSevere Thunderstorm WarningDMXBoone, Polk, Story56 min
Jul 20, 10:04 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Jasper, Marshall, Story56 min
Jul 20, 10:37 PM CDTSpecial Weather StatementDMXMarion38 min
Jul 20, 11:06 PM CDTSpecial Weather StatementDMXPoweshiek39 min
Jul 20, 11:23 PM CDTSpecial Weather StatementDMXTama37 min
Jul 21, 9:55 AM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler, Grundy, Tama20 hr
Jul 21, 10:01 AM CDTFlash Flood WarningDMXBremer6 hr
Jul 21, 3:26 PM CDTRiver Flood WatchDMXBlack Hawk5 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.